In patients with atopic dermatitis (AD), treatment with dupilumab is associated with variable results from patch testing, as well as resolution of comorbid allergic contact dermatitis (ACD), according to study results published in the Journal of the American Academy of Dermatology.
Researchers performed a retrospective review of 13 adult patients with AD who underwent patch testing at a single center. During testing, patients completed a questionnaire that identified demographics and historical factors associated with AD and ACD. The North American Contact Dermatitis Group 75 standard series was used for patch testing, with an expanded series of one allergen beyond the standard series for further evaluation. Patches were applied to the upper back and were assessed at 48 hours, and then again at 72 to 80 hours. A total of 7 patients with AD and a personal and/or family history of atopic disease were ultimately patch-tested while receiving dupilumab.
In the final cohort, the researchers observed ≥1 positive patch test reaction, demonstrating 25 different allergens with a 1+ or stronger reaction. Few irritant reactions were observed. Multiple previously positive relevant patch tests were unable to be replicated on repeat testing in a single patient. Both allergen avoidance and dupilumab treatment were associated with either major or complete resolution of AD signs and symptoms in 6 patients, whereas this combination regimen was only observed in 3 patients with ACD. There was ≥1 flare of ACD on reexposure to relevant allergens in 3 patients.
The limitations of the study included its retrospective nature, the small sample size, and lack of a comparator control intervention.
“Future research is needed to better understand the cytokine responses of different contact allergens and to better predict which ACD patients would benefit from dupilumab or other targeted therapies,” the researchers concluded.
Stout M, Silverberg JI. Variable impact of dupilumab on patch testing results and allergic contact dermatitis in adults with atopic dermatitis [published online March 15, 2019]. J Am Acad Dermatol. doi: 10.1016/j.jaad.2019.03.020
This article originally appeared on Dermatology Advisor